This is page 1 of 1 (This thread has 13 messages.)
Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
Can you shorten a course of metronidazole? My friend is supposed to take 3 x 200mg tablets a day but wants to take 4 x 200mg so the course finishes a day earlier. Will they still be effective? Or is this essentially an overdose? She has an event on the last day which is will be very difficult not to drink at, hence trying to finish them earlier.
Tell her to finish the course normally . Those are very strong antibiotics and you really really can't drink with them during them and for a cople of days after, they will make you very unwell if you drink with them.
Use of metronidazole is reserved for quite specific infections if a doctor is concerned enough to use this antibiotic iris essential that she takes it correctly. It is one of a very small group that deal with anaerobic infections.
she has access to free healthcare and she finishes the damn course. If the event involves being held down and forced to drink alcohol, suggest she doesn't go. Otherwise she can cope for one whole night without alcohol. If she can't, she needs to get her alcoholism treated.
otherwise suggest she either does as she is told or stops cluttering the NHS, leaving space for those who appreciate it.
Many antibiotics hijack the bugs while they are dividing and multiplying, they do this in cycles so in order to mop up all the bugs (my microbiology lecturer would have turned puce if he heard me say bugs!) you have to have the CORRECT DOSE for the CORRECT AMOUNT of time. If you don't you will leave a population of bacteria there that are more likely to be resistant to future antibiotics. One day we are not going to just be able to pop down to the doctors for ABs for common illnesses because we have misused them, over prescribed them and they are not working as well as they did.